Gabapentin and Migraine

Hello everyone,

I was put on gabapentin 300mg x 3 s a day for neuropathic pain from my meralgia paraesthetica to help control the pain. This was coming up to 3 weeks ago.

My question is - since then I have had a migraine/ very bad headache nearly every afternoon. It comes on around 1 pm and nothing seems to help. I take sumatriptan 50mg for acute treatment, plus cocodamol if needed. Trouble is, neither has helped alleviate the migraine. It just lingers until I go to bed at about 9.30-10pm.

Has anyone else's migraines got worse on this medication? I'm sure it's linked to it.

Many thanks 💗

8 Replies

oldestnewest
  • Hello,

    I was put on Gabapentin for what was suspected neuralgic problems in my neck and down my left arm. I was also suffering from migraine and it was suggested that this would help both. I think it maybe did help the pain but my headaches and migraines got so much worse. They were the most painful that they have ever been. I was persuaded to stay on this drug and increase the dose to see if it worked for about 6 months but in hindsight I wish I'd just stopped it as it took me another 6 months to come off it once I decided to stop it. I had read real trouble with withdrawals feeling anxious and unable to sleep.

    I know it is supposed to help migraine in some people but that definitely wasn't the case for me.

    Hope you find something that works.

  • Thankyou. I'm sure it is the gabapentin.

    I have been put gabapentin for neuropathic pain. She may increase the dose as I've heard people on a low dose then moved up to a higher dose and the migraine had alleviated.

    Thanks for your reply.

  • Hi I was put on gabapentin for migraine 300mgs three times daily and had great relief from migraines not completely but much improved. However I had the side effect of foggy headedness and being slow which I found difficult with my job as a nurse who prescribes medicines so I have had to reduce my dose to once daily at night. Unfortunately I have been getting loads of migraines recently about 2-3 a week and no relief from paracetamol aspirin or brufen. Do I have to occasionally resort to my sumitriptan. This always gives me a rebound headache. So I try to avoid it as much as possible I was also advised to keep off codeine as it can also create rebound headaches. I just wondered if you had considered them as the cause of your symptoms? You have to break the cycle and be prepared to have a humdinger of a headache for 1-2 days maybe when you can rest in bed ?? Good luck

  • Hello. I have considered rebound headaches. I'm not sure it's those. I don't take my sumatriptan that often as I don't find it that effective for these migraines.

    I have a nerve pain in my leg which I was prescribed the gabapentin for. I was trying duloxetine before the gabapentin but didn't get on with it.

    I haven't changed anything else in my medicine regime apart from starting the gabapentin.

    Initially I thought the migraines were related to my menstrual cycle and they started unusually early but I just thought ok I'm having a bad lot this month; then the period came and has finished it's they are carrying on.

    The migraine only happens in the afternoon, it starts about 12.30 midday. Gradually gets worse with photo and phono phobia l, my top teeth hurt, my neck muselesnget stiff and sore, and pain at the front of my head usually over my right eye.

    I can't rest as I have nearly 4 year old twins. If my partner is here he will march me to bed but that sometimes makes it worse.

    Thankyou for your information. I'm seeing my Gp on Thursday to discuss the gabapentin as it's coming up to 4 weeks I've been on it.

  • Good luck hope you get some resolution. I am going to an appt at the migraine centre in a week...looking forward to some specialist advice.

  • Good luck with your appointment.

    💗

  • You too

  • Just want to add, I don't take the sumatriptan a lot. Cocodamol as a last resort. To be honest when I tried a sumatriptan and cocodamol and it didn't help I stopped using them. I just suffer it sometimes but I will take a tramadol if needed, even that doesn't clear it completely. ☹️

You may also like...